Hormone Therapy Increases Risk of Gallstones

The Canadian Medical Associate Journal published a report (March 18, 2013) about a study that indicates an increased risk of gallbladder surgery because of gallstones among women taking estrogen via pill.

Interestingly, the risk decreases when the estrogen is taken via transdermal gel or patch. Dr. Bette Liu, on the medical faculty at the University of New South Wales in Sydney, Australia, weighed in on an accompanying editorial.  Dr. Liu suggested that hormones prescribed to women during menopause be given in transdermal rather than oral form to minimized complicated gallstone disease.

Although the study shows a clear link between hormone replacement therapy (HRT) and gallstone disease, it did not establish a cause-and-effect relationship.


Suzanne B. Robotti

Suzanne B. Robotti

Suzanne Robotti founded MedShadow Foundation in 2012. Learn more about Su and her mission.


Did you find this article helpful?


Latest News

Vitamin E, the Source of Mystery Vaping Illness

Vitamin E, the Source of Mystery Vaping Illness

A “breakthrough” in the investigation of vaping illness and death, EVALI, has been announced by Federal health officials and the CDC (Centers for Disease Control).

Heart and Thyroid Drugs, Juul

Heart and Thyroid Drugs, Juul

Some heart drugs can cause suicide risks, Juul shipped a million contaminated pods and hormone replacement therapy during pregnancy doesn’t cause language delays in the children.

  • Advertisement